Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 8, NWS Phoenix, AZ

July 25, 2009Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 25, 2009, 6:11 PM MST for Pinal County, Arizona. It was in force for 109 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2009, 6:11 PM MST (01:11 UTC)
Expired
Jul 25, 2009, 8:00 PM MST
In force
109 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 25 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:13 PM MSTHEAVY RAIN 0.55 Sse Magma, AZRAIN RATE 2.5 INCH PER HOUR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2009-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2009-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 260111
FFWPSR
AZC021-260300-
/O.NEW.KPSR.FF.W.0008.090726T0111Z-090726T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
611 PM MST SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...THIS
  INCLUDES THE CITIES OF...FLORENCE JUNCTION...MAGMA...QUEEN VALLEY

* UNTIL 800 PM MST

* AT 603 PM MST...WEATHER RADAR INDICATES THAT IN EXCESS OF 2 INCHES 
OF RAIN HAS FALLEN OVER A SMALL AREA CENTERED 5 MILES SOUTH OF 
MAGMA...AND 5 MILES NORTH OF COOLIDGE. BETWEEN 1.5 AND 2 INCHES OF 
RAIN HAS FALLEN OVER AN AREA EXTENDING FROM JUST EAST OF QUEEN 
VALLEY TO 4 MILES SOUTHEAST OF FLORENCE JUNCTION. AT 602 PM...A 
SPOTTER REPORTED FLASH FLOODING 3 MILES EAST OF BLACKWATER...WHICH 
IS MIDWAY BETWEEN COOLIDGE AND MAGMA. SIX FEET OF WATER WAS REPORTED 
TO BE FLOWING THROUGH A WASH...WITH ROADS FLOODED IN THAT AREA.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUEEN
  VALLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. STREAMFLOW THROUGH WASHES WILL 
INCREASE WITH LITTLE OR NO WARNING. 

&&

LAT...LON 3312 11170 3343 11125 3324 11104 3292 11151

$$

DG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 5:45 PM MST, 26 minutes earlier.

Area forecast discussion, Jul 25, 5:45 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
545 PM MST SAT JUL 25 2009

.UPDATE...
UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
HIGH PRESSURE WILL GRADUALLY BE PUSHED BACK SOUTH OF THE
INTERNATIONAL BORDER THE NEXT SEVERAL DAYS AS A BROAD AREA OF LOW
PRESSURE DEVELOPS OVER THE NORTHERN STATES. THIS WILL BRING DRIER
AIR BACK INTO THE DESERT SOUTHWEST...RESULTING IN A DECREASING
THREAT OF DAILY THUNDERSTORMS. IT WILL ALSO BRING A RETURN TO WARMER
TEMPERATURES.

&&

.DISCUSSION...
LATEST SAT PICS SUGGEST A SUBSIDENCE INVERSION HAS
DEVELOPED...INHIBITING CONVECTION ACROSS MUCH OF THE FORECAST AREA.
LONE EXCEPTION HAS BEEN ACROSS AZZ024...WHERE THUNDERSTORMS
FORMED WITHIN AN MCV EARLY THIS AFTERNOON...PRODUCING HEAVY RAIN
AND FREQUENT LIGHTNING. POPS WERE DECREASED FOR TONIGHT AS THE FLOW
VEERS AROUND THE APPROACHING DEEP-LAYERED ANTICYCLONE AND THE
ATMOSPHERE CONTINUES TO DRY OUT. HOWEVER... SLIGHT CHANCES DO EXIST
AND ANY CELLS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE BRIEF
HEAVY RAIN.

PREVIOUS DISCUSSION...
SUNDAY AND MONDAY...THE POSITION OF THE HIGH WILL SET UP A DRIER
NORTHWESTERLY FLOW OVER OUR CWA...ENDING THE THREAT FOR STORMS OVER
SOUTHEAST CALIFORNIA AND OVER THE SOUTHWEST AZ DESERTS...FURTHER
DWINDLING CHANCES OVER SOUTH-CENTRAL AZ TO SLIGHT (AT BEST). A DRIER
FLOW AROUND THE HIGH WILL LEAD TO TEMPERATURES MONDAY AFTERNOON
BEING QUITE HOT FOR THIS TIME IN JULY...RANGING FROM 109-112 DEGREES
ACROSS PORTIONS OF MARICOPA COUNTY INCLUDING THE PHOENIX METRO
AREA...AND EVEN WARMER ACROSS SOUTHEAST CALIFORNIA WHERE THE TEMPS
WILL RANGE FROM 110-114 DEGREES.

TUESDAY THROUGH FRIDAY...MODELS SUGGEST THAT THE RIDGE CONTINUES TO
STRUGGLE TO REBUILD AND INTENSIFY OVER THE WESTERN UNITED
STATES...GIVING WAY TO THE INFLUENCE OF A BROAD UPPER LEVEL TROF
THAT EXPANDS ACROSS THE CENTRAL CONUS. THIS IS TRULY AN ANOMALOUS
PATTERN FOR THIS TIME OF THE YEAR...ESPECIALLY DURING THE SUMMER AND
THE MONSOON. UNDER THIS PATTERN...MOISTURE WILL BE MINIMAL AND
TEMPERATURES WILL BE SOMEWHAT COOLER WITH 589-590DM HEIGHTS OVER THE
DESERT SOUTHWEST. SMALL DISTURBANCES IN THE FLOW COULD INTRODUCE
SOME BRIEF PERIODS OF CLOUDS...OR A DEGREE OR TWO OF COOLING...BUT
OVERALL KEEPING IT DRY...GRADUALLY TRENDING DOWN MAX TEMPS...AND
MAINTAINING ONLY SLIGHT CHANCES OF PRECIPITATION OVER FAR EAST
PORTIONS OF SOUTHERN GILA COUNTY THROUGH THE EXTENDED.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...STORMS OVER
NORTHWEST PINAL COUNTY...WESTERN GILA...AND SOUTHERN YAVAPAI ARE
ANTICIPATED TO CREEP INTO THE PHOENIX AREA BY 01Z. STILL UNCERTAIN
ABOUT COVERAGE WITHIN THE METRO AREA...BUT SOUTHEAST PORTIONS AND
NORTHERN PORTIONS ARE MOST LIKELY TO HAVE THUNDERSTORMS...INCLUDING
KIWA. KPHX IS LESS LIKELY TO HAVE STORMS AND WILL HOLD OFF FOR NOW
ON TEMPO TSTMS FOR THAT TAF. OUTFLOW ORIGINATING FROM PINAL COUNTY
IS A DISTINCT POSSIBILITY FOR KPHX AFTER 02Z. ANTICIPATE STORM
ACTIVITY TO DWINDLE AFTER 05Z.

SOUTHEAST CALIF AND SOUTHWEST AZ INCLUDING KIPL AND KBLH...LITTLE IF
ANY CLOUDINESS IS EXPECTED THROUGH AT LEAST 06Z WITH THUNDERSTORMS
LIMITED TO SOUTH-CENTRAL ARIZONA AND SAN BERNARDINO COUNTY.
OTHERWISE...SURFACE WINDS WILL FAVOR SOUTH AND SOUTHEAST DIRECTIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH FRIDAY...
HIGH PRESSURE WILL REMAIN OVER NORTHERN MEXICO DURING THE PERIOD.
THIS WILL RESULT IN CONTINUED HOT AND GENERALLY DRY WEATHER...WITH
THE FAR WESTERN ZONES EXPECTING MINIMUM RH VALUES DROPPING TO
LESS THAN 15 PERCENT. ONLY ZONE 133 WILL HAVE A SLIGHT CHANCE
OF DAILY SHOWERS AND THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH/MEYERS
AVIATION...AJ
FIRE WEATHER...SIPPLE
Hazardous weather outlook, Jul 25, 5:29 AM MST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
529 AM MST SAT JUL 25 2009

AZZ022-023-027-028-261230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
529 AM MST SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST
STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH
...DENSE BLOWING DUST...AND LOCALLY HEAVY RAINFALL THAT COULD QUICKLY
LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 109-112 DEGREES ACROSS
MARICOPA COUNTY...INCLUDING THE GREATER PHOENIX AREA. IT IS POSSIBLE
THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED. TEMPERATURE
FORECASTS SHOULD BE CLOSELY MONITORED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-261230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
529 AM MST SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST STORMS
HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...AND
LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING OF ROADWAYS...
WASHES AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUFFICIENT MOISTURE WILL REMAIN IN THE AREA THROUGH TUESDAY FOR A
SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AND
ASSOCIATED WEATHER HAZARDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-261230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
529 AM MST SAT JUL 25 2009 /529 AM PDT SAT JUL 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST
STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH
...DENSE BLOWING DUST AND SAND...AND LOCALLY HEAVY RAINFALL THAT
COULD QUICKLY LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 110-114 DEGREES ALONG
PORTIONS OF THE LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA.
IT IS POSSIBLE THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED.
TEMPERATURE FORECASTS SHOULD BE CLOSELY MONITORED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 25, 12:15 PM MST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1215 PM MST SAT JUL 25 2009

AZZ024-252000-
GILA AZ-PINAL AZ-
1215 PM MST SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 100 PM MST

AT 1213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF MIAMI..MOVING SOUTHEAST AT 5
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN GILA COUNTY INCLUDING THE CAMPGROUNDS AROUND THE
PINAL MOUNTAINS.

LAT...LON 3319 11091 3324 11097 3330 11100 3336 11086
      3325 11078
TIME...MOT...LOC 1914Z 311DEG 3KT 3328 11089

HIRSCH
Special weather statement, Jul 25, 1:02 PM MST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
102 PM MST SAT JUL 25 2009

AZZ024-252045-
GILA AZ-
102 PM MST SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 145 PM MST

AT 101 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF GLOBE..MOVING NORTHEAST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN GILA COUNTY ALONG HIGHWAY 77...

LAT...LON 3335 11084 3335 11068 3318 11062 3318 11084
TIME...MOT...LOC 2002Z 214DEG 10KT 3326 11077

HIRSCH
Local storm report, Jul 25, 5:58 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
558 PM MST SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 N COOLIDGE            33.03N 111.53W
07/25/2009                   PINAL              AZ   TRAINED SPOTTER

            HOUSES DAMAGED. WIND EST 65MPH. VIS 1/8 MI IN DUST STORM.

&&

WATERS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:17 PM MSTSevere Thunderstorm WarningPSRPinal58 min
Jul 25, 5:51 PM MSTDust Storm WarningPSR69 min
Jul 25, 6:34 PM MSTAreal Flood AdvisoryPSRMaricopa116 min
Jul 25, 6:46 PM MSTAreal Flood AdvisoryPSRMaricopa119 min
Jul 25, 7:00 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 25, 7:15 PM MSTFlash Flood WarningPSRMaricopa2 hr
Jul 25, 8:00 PM MSTAreal Flood AdvisoryPSRMaricopa105 min
Jul 25, 8:33 PM MSTSpecial Weather StatementPSRMaricopa57 min
Jul 26, 3:53 AM MSTExcessive Heat WarningPSR3 days

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.